Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 257, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Oct 1, 2017, 7:27 PM CDT for Frontier County, Hayes County, Nebraska. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 1, 2017, 7:27 PM CDT (00:27 UTC)
- Expired
- Oct 1, 2017, 7:41 PM CDT
- In force
- 14 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Frontier County, NE, Hayes County, NE
The radar
The Goodland radar (KGLD), 143 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 1, 3:25 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.5 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 825 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 1777 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 154 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 7.1
The text
As transmitted.
835
WUUS53 KLBF 020027
SVRLBF
NEC063-085-020115-
/O.NEW.KLBF.SV.W.0257.171002T0027Z-171002T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
727 PM CDT SUN OCT 1 2017
The National Weather Service in North Platte has issued a
* Severe Thunderstorm Warning for...
West central Frontier County in southwestern Nebraska...
Southeastern Hayes County in southwestern Nebraska...
* Until 815 PM CDT
* At 727 PM CDT, a severe thunderstorm was located 11 miles east of
Hayes Center, moving northeast at 20 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
west central Frontier and southeastern Hayes Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1100 PM CDT for southwestern
Nebraska.
LAT...LON 4038 10095 4055 10097 4069 10077 4041 10074
TIME...MOT...LOC 0027Z 241DEG 19KT 4053 10080
HAIL...1.75IN
WIND...60MPH
$$
CDC1 follow-up statement
446
WWUS53 KLBF 020041
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
741 PM CDT SUN OCT 1 2017
NEC063-085-020051-
/O.CAN.KLBF.SV.W.0257.000000T0000Z-171002T0115Z/
Frontier NE-Hayes NE-
741 PM CDT SUN OCT 1 2017
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL FRONTIER AND
SOUTHEASTERN HAYES COUNTIES IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.
A tornado watch remains in effect until 1100 PM CDT for southwestern
Nebraska.
LAT...LON 4038 10095 4055 10097 4069 10077 4041 10074
TIME...MOT...LOC 0038Z 241DEG 19KT 4036 10119
$$
CDCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 1, 6:43 PM CDT, 44 minutes earlier.
Area forecast discussion, Oct 1, 6:43 PM CDT, 44 minutes before
Area Forecast Discussion...UPDATED National Weather Service North Platte NE 643 PM CDT Sun Oct 1 2017 .UPDATE... Issued at 641 PM CDT Sun Oct 1 2017 Updated forecast to add north central zones in severe thunderstorm watch. && .SHORT TERM...(This evening through Monday) Issued at 327 PM CDT Sun Oct 1 2017 Strong forcing now moving into western Wyoming and Colorado per water vapor imagery. This will quickly overspread western and southwest Nebraska this evening, and expect rapid development of thunderstorms along a pacific cold front that extends from west of O'Neill to near Ogallala. This boundary will remain nearly stationary this evening, and we will have to watch areas of southwest Nebraska closely near the front for possible isolated tornado development. Backed near surface flow will increase this evening, and if a storm can remain discrete near the boundary, parameters are decent for isolated tornado development. Recent runs of the HRRR model suggests that many updrafts could limit the potential for storms to remain discrete. This would pose more of a wind and hail risk and less of a tornado threat. Front should clear the area by midnight, with only a few lingering rain showers behind the front. Surface low pressure will deepen across eastern Colorado Monday, which will stall the cold front just to our southeast during the morning. The front will actually drift back northward into the southeast portion of the area during the afternoon. Mid level instability will begin to increase by late afternoon as warm air advection and southerly low level jet increase. This will set the s stage for a round of elevated strong thunderstorm activity Monday night. As far as rainfall during the day Monday, expecting it to be scattered at best, but cannot rule out with persistent mid level warm air advection and isentropic lift through the day. .LONG TERM...(Monday night through Sunday) Issued at 327 PM CDT Sun Oct 1 2017 Both the NAM and GFS indicate the h850mb front will lift back north toward Ncntl Neb Monday night. 50-60kt h850-700mb winds produce strong moisture advection and the NAM indicates h800mb CAPE around 3000J/KG with strong shear aloft. The environment is generally post frontal suggesting a high potential for elevated thunderstorms capable of hail, perhaps large at times. The forecast carries a definite POP for showers and thunderstorms. K-indices are expected to rise into the upper 30s to lower 40s Celsius. A similar situation develops Wednesday with a warm front lifting back north in response to an approaching upper level wave. The forcing at the lower levels is weaker suggesting a less widespread rain event affecting areas south of highway 2. The last potential rain event develops Thursday night and Friday as the last of the upper level energy across the Wrn U.S. lifts east through the Plains. The models have a large range of tracks for the upper low and there has been a whole lot of wobbling day to day with each model forecast. Blended model data plus bias correction was the basis for the temperature forecast. The coolest weather is expected Wednesday; the result of 1030mb Canadian high pressure ridging southward through the high plains. Highs in the 50s are expected area-wide Wednesday. Otherwise highs in the 60s are expected until Saturday. Warmer weather returns Saturday and Sunday. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 104 PM CDT Sun Oct 1 2017 A stormy late afternoon and evening is expected across western and north central Nebraska. Expect thunderstorms to develop this afternoon across the western high plains, and then move east across the area this evening. Temporary MVFR conditions are likely as the storms cross the area. Winds will be locally gusty to 40 kts as the storms pass as well. VFR and light winds are expected by Monday morning all areas. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Power SHORT TERM...Taylor LONG TERM...CDC AVIATION...Taylor
Hazardous weather outlook, Oct 1, 3:46 PM CDT, 3 hours 41 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 346 PM CDT Sun Oct 1 2017 NEZ004>010-022>029-035>038-056>059-069>071-094-022100- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 346 PM CDT Sun Oct 1 2017 /246 PM MDT Sun Oct 1 2017/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. Conditions will be favorable for strong to severe thunderstorms across a large portion of western and north central Nebraska this evening. The main area of concern for severe storms is south of a line from Chambers, to Thedford, to Big Springs. Large hail and damaging wind gusts will be the main hazards, however a tornado cannot be ruled out especially along and south of a line from Broken Bow, to Stapleton, to Ogallala .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. Thunderstorms will be possible once again on Monday night. A few strong storms with hail are possible along and south of a line from Springview, to Mullen, to Big Springs. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte Taylor
In the hours before
Local storm report, Oct 1, 5:47 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
547 PM CDT SUN OCT 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0546 PM HAIL IMPERIAL 40.52N 101.64W
10/01/2017 E1.75 INCH CHASE NE LAW ENFORCEMENT
&&
JGOMEZLocal storm report, Oct 1, 6:21 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
621 PM CDT SUN OCT 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL 7 S ARNOLD 41.32N 100.19W
10/01/2017 E1.00 INCH CUSTER NE PUBLIC
0620 PM TSTM WND GST 7 S ARNOLD 41.32N 100.19W
10/01/2017 E60 MPH CUSTER NE PUBLIC
50 TO 60 MPH WIND GUST.
&&
JGOMEZLocal storm report, Oct 1, 6:28 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
628 PM CDT SUN OCT 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 PM FUNNEL CLOUD 11 SW HAYES CENTER 40.40N 101.17W
10/01/2017 HAYES NE STORM CHASER
RAPIDLY ROTATING WALL CLOUD WITH A BRIEF SMALL FUNNEL
THAT HAS SINCE DISSIPATED.
&&
JGOMEZLocal storm report, Oct 1, 6:41 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
641 PM CDT SUN OCT 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM HAIL 10 ESE ANSELMO 41.56N 99.69W
10/01/2017 E1.75 INCH CUSTER NE PUBLIC
&&
JGOMEZLocal storm report, Oct 1, 7:15 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
715 PM CDT SUN OCT 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM TSTM WND GST 10 S NORTH PLATTE 40.99N 100.77W
10/01/2017 E60 MPH LINCOLN NE NWS EMPLOYEE
&&
SNIVELYLocal storm report, Oct 1, 7:16 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
716 PM CDT SUN OCT 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0716 PM HAIL CURTIS 40.63N 100.51W
10/01/2017 E1.00 INCH FRONTIER NE TRAINED SPOTTER
DIME TO QUARTER SIZE HAIL.
&&
JGOMEZThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 1, 7:15 PM CDT | Severe Thunderstorm Warning | LBF | Custer, Garfield, Holt, Loup | 45 min |
| Oct 1, 7:40 PM CDT | Severe Thunderstorm Warning | LBF | Custer, Frontier, Lincoln | 50 min |
| Oct 1, 7:43 PM CDT | Flash Flood Warning | LBF | Custer, Loup | 6 hr |
| Oct 1, 7:56 PM CDT | Areal Flood Advisory | LBF | Frontier, Hayes, Lincoln | 3 hr |
| Oct 1, 8:04 PM CDT | Areal Flood Advisory | LBF | Garfield, Holt, Loup | 3 hr |
| Oct 1, 8:14 PM CDT | Severe Thunderstorm Warning | LBF | Holt | 46 min |
| Oct 1, 8:28 PM CDT | Severe Thunderstorm Warning | LBF | Frontier | 32 min |
| Oct 1, 8:56 PM CDT | Severe Thunderstorm Warning | LBF | Frontier | 15 min |
| Oct 2, 10:04 AM CDT | Flash Flood Watch | LBF | Custer, Frontier, Hayes, Lincoln, Logan | 17 hr |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.